To our knowledge, severe hemorrhagic shock combined
with hepatic insufficiency and necrosis following HIPECOX
has not been reported. Histopathologic analysis of
necrotic hepatic tissues did not reveal the cause of injury.
Hepatic parenchyma was difficult to identify and specimens
were mostly composed of blood clots and devitalized
necrotic tissues. Local or systemic oxaliplatin toxicity
and direct thermal injury to the liver could possibly be responsible for this unusual complication.
Oxaliplatin is a platinum-derived alkylating agent.
Following intracellular hydrolysis, the platinum compound
binds to DNA, forming cross-links that inhibit DNA
replication and transcription, resulting in cell death.
Its cytotoxic activity is cell-cycle independent (10
Frequently encountered side effects following systemic
administration include emesis, diarrhoea, mild to moderate
myelosuppression (neutropenia, thrombocytopenia), as well
as peripheral neuropathy. Asthenia, anemia, fever, skin rash
and laryngospasm may also be observed (11
). Rarely, severe
hypersensitivity reaction associated with thrombocytopenia
can occur (12
). Mild elevation of liver enzymes has also
been reported (11
). However no clinically significant
hepatic insufficiency or necrosis has been reported.
In studies using HIPEC-OX, high doses of oxaliplatin are
compared to 85-100 mg/m2
treatment). Unexplained postoperative hemoperitoneum
episodes have been observed (8
). However, only mild
haematological and hepatic toxicity (transient elevation
of transaminases) have been reported, without clinically
significant bone marrow depletion or liver insufficiency
). Very rarely do the previously mentioned toxicity
related to systemic treatment occur during HIPEC because
the cytotoxic agent exerts its action mainly loco-regionally,
with little systemic absorption (8
Nevertheless, oxaliplatin may be responsible for the
severe complications described in our two cases. The
mechanism by which this toxicity exerted its effects remains
to be elucidated. In the two cases, the liver was initially
relatively spared by the disease. The tumor nodules on the
liver were destroyed by electrofulguration, and therefore
the Glisson’s capsule was not entirely removed, but left
in place with breaches. Since we have performed several
HIPEC-OX after complete removal of Glisson’s capsule
without hepatic necrosis, we hypothesize that when leaving
most of Glisson’s capsule intact but with small breaches due
to electrofulguration, some entrapment of oxaliplatin could
occur under the capsule and result in high local toxicity.
Small unrecognized hepatic lacerations from cytoreduction,
tube placement or even thermic injury, may serve as a
site for oxaliplatin entrapment with subsequent bleeding,
excessive local toxicity, hepatic cell death and necrosis.
Alternatively, oxaliplatin may have induced toxicity
through a systemic route. It is possible that increased
systemic absorption of high dose of oxaliplatin may have
induced severe liver dysfunction. This is particularly true
for our first patient who developed neuropathy (a known
effect of oxaliplatin systemic overdose). Chemo-induced
vasculitis was also suspected, but was not confirmed. An
atypical hypersensitivity reaction could also finally explain this rare complication.
Technical contributing factors may also be involved. In
HIPEC, hyperthermia mainly serves to exert direct physical
stress on tumor cells and, more importantly, potentiate
the cytotoxic effects of chemotherapy. The cytotoxicity
of oxaliplatin is increased by 180% when heated at 43°
C. We applied a plateau temperature of 42°C for all of our
HIPEC procedures without evidence of thermal injury.
It is however possible that hepatic thermal injury was
induced by a misplaced heat generator with resulting
hepatic necrosis secondary to heat. One must also consider
that the necrosis observed was exacerbated by infectious
agents. Intraoperative technical difficulties could have lead
to parenchymal laceration, vascular trauma and bleeding.
However, there was no evidence of vascular trauma in both
surgeries. Furthermore, we did not administer any vascular
endothelial growth factor (VEGF) inhibitor to these
two patients before surgery, which could have explained
increased perioperative morbidity.
I n conclusion, hepatic necrosis is an unusual
complication of HIPEC. Oxaliplatin entrapment within
Glisson’s capsule or within hepatic lacerations could induce
local or systemic toxicity with resultant parenchyma
necrosis. Thermal injury may be contributory, and therefore
extreme caution should be exerted to avoid it.